Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 116, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2016, 4:44 PM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 4:44 PM CDT (21:44 UTC)
- Expired
- May 13, 2016, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Douglas County, KS, Franklin County, KS, Osage County, KS
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:14 PM CDT | TSTM WND GST 60 | 4 N Ottawa, KS | |
| May 13, 5:14 PM CDT | HAIL 1 | 4 Nne Ottawa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687
WUUS53 KTOP 132144
SVRTOP
KSC045-059-139-132230-
/O.NEW.KTOP.SV.W.0116.160513T2144Z-160513T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
EAST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OVERBROOK...
MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED 4 INCH DIAMETER TREE
LIMBS DOWN IN CARBONDALE AT 435 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
OTTAWA...BALDWIN CITY...WELLSVILLE...CENTROPOLIS...POMONA...LONE STAR...
PRINCETON...GLOBE AND POMONA LAKE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 176 AND 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 9507 3860 9507 3843 9525 3868 9563
3889 9536 3874 9506 3870 9506
TIME...MOT...LOC 2143Z 302DEG 36KT 3880 9554
HAIL...1.00IN
WIND...70MPH
$$
SANDERS3 follow-up statements
170
WWUS53 KTOP 132205
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT FRI MAY 13 2016
KSC139-132215-
/O.CAN.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
OSAGE-
505 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3843 9525 3860 9551 3867 9551 3883 9535
3869 9507 3860 9507
TIME...MOT...LOC 2205Z 302DEG 36KT 3868 9530
$$
KSC045-059-132230-
/O.CON.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
FRANKLIN-DOUGLAS-
505 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR FRANKLIN AND SOUTH CENTRAL DOUGLAS COUNTIES...
AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTROPOLIS...
MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
OTTAWA...CENTROPOLIS...POMONA AND PRINCETON.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 176 AND 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3843 9525 3860 9551 3867 9551 3883 9535
3869 9507 3860 9507
TIME...MOT...LOC 2205Z 302DEG 36KT 3868 9530
HAIL...1.00IN
WIND...70MPH
$$
SANDERS757
WWUS53 KTOP 132215
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT FRI MAY 13 2016
KSC045-132224-
/O.CAN.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
DOUGLAS-
515 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DOUGLAS COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3843 9525 3861 9544 3874 9528 3869 9507
3860 9507
TIME...MOT...LOC 2214Z 302DEG 36KT 3863 9519
$$
KSC059-132230-
/O.CON.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
FRANKLIN-
515 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL FRANKLIN COUNTY...
AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTTAWA...MOVING
SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS QUARTER SIZED HAIL AND 60 MPH
WIND GUSTS 2 MILES NORTH OF OTTAWA.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
OTTAWA AND PRINCETON.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 178 AND 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3843 9525 3861 9544 3874 9528 3869 9507
3860 9507
TIME...MOT...LOC 2214Z 302DEG 36KT 3863 9519
HAIL...1.00IN
WIND...70MPH
$$
SANDERS341
WWUS53 KTOP 132226
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT FRI MAY 13 2016
KSC059-132236-
/O.EXP.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
FRANKLIN-
526 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY WILL
EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3843 9525 3861 9544 3874 9528 3869 9507
3860 9507
TIME...MOT...LOC 2224Z 302DEG 36KT 3863 9519
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:59 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 13, 1:59 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 159 PM CDT FRI MAY 13 2016 .SHORT TERM...(This Evening through Saturday) Issued at 154 PM CDT FRI MAY 13 2016 Pre-frontal thunderstorm activity will continue to push east through mid-afternoon. Some of this pre-frontal activity still maintains some potential for severe hail, although the better potential may be a bit later this afternoon along the incoming strong cold front. Storms will form along a cold front passing through the area this afternoon and evening. The models have been fairly consistent with the timing of the front, which will be the focus for the storms. Expected surface based development around 2 to 3 pm this afternoon across northern KS. Ahead of the front a few elevated showers and storms have formed and will move east across the area. These may be capable of producing hail and isolated wind, but the coverage is very uncertain although should remain isolated. More widely scattered storms will be present along the front. The models have been overestimating the dew points, which are currently in the lower 50s. There is a chance they may increase to the mid 50s in the next few hours. Given these dew points the mlcape should reach 1000 to 1500 j/kg. The deep layer shear is around 40 to 50 kts and should be sufficient to support some severe storms. Soundings show mainly a straight line hodographs with slight curvature in the lowest levels. Therefore expect that left and right moving storms will be possible if able to rotate aloft. Soundings would suggest a high storm base given they are overestimating the dew points. The main threat will be large hail and damaging wind with a very low tornado threat. Several of the high res models have highlighted decent max updraft helicity swaths, and max 10 m wind gusts approaching severe limits moving across most of the area with these storms. Storms will be moving southeast at 30 to 40 kts therefore do not expect any flooding. Expect most of the storms will weaken and move out of the forecast area by 7 pm this evening. .LONG TERM...(Saturday Night through Friday) Issued at 154 PM CDT FRI MAY 13 2016 On Saturday, a weak upper wave and upper level frontogenesis will provide lift in the mid and upper levels across parts of the area. This will induce mid-level saturation and cloud cover, and will try to produce light precipitation. However, very dry air below the cloud layer should be quite effective in evaporation so have reduced pops and included mention of sprinkles across parts of the area on Saturday. Clouds and plenty of cold advection will keep temperatures much cooler and a persistent north breeze will add to the cool feeling conditions. Highs are likely to top out in the upper 50s to around 60. Skies are likely to clear out in the northeast Saturday night but additional clouds will build in from the southwest over time as elevated moisture advects into the area ahead of the next incoming wave. This should allow temperatures to become quite chilly by Sunday morning especially in low lying areas of northeast KS where upper 30s are possible. The chilly start and incoming clouds will make for quite a cool day on sunday. Have reduced pops on Sunday during the day as dry air should hold strong and the better lift seems to delay until Sunday night. By Sunday night the better lift and moisture will make it into the area with increasing rain chances through the night and much better chances into Monday. CAPE is limited through this period and expect thunder to hold off for the most part although one or two storms are possible. Little change to the later portions of the forecast period given incoming severe weather potential this afternoon, but will see additional chances for rain and perhaps some thunderstorms through the long term as the slow moving southwest trough makes its way across the forecast area over a multi-day period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1221 PM CDT FRI MAY 13 2016 A line of scattered storms will move through the taf sites. There is a chance of brief MVFR conditions within the individual storms. Confidence of a particular storm hitting the site is moderate therefore have added the tempo group. Large hail and damaging winds will be possible with these storms. VFR conditions and a wind shift is expected after the front moves through. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Barjenbruch AVIATION...Sanders
Hazardous weather outlook, May 13, 11:39 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1139 AM CDT FRI MAY 13 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-141645- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1139 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MOST OF THE AREA. THE HIGHEST POTENTIAL FOR SEVERE WILL BETWEEN 1 PM AND 9 PM ALONG AND SOUTHEAST OF A LINE FROM SENECA TO MINNEAPOLIS. THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 13, 4:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 5 SE PAXICO 39.02N 96.09W
05/13/2016 E0.88 INCH WABAUNSEE KS TRAINED SPOTTER
&&
KSANDERSLocal storm report, May 13, 4:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 4 E AUBURN 38.91N 95.74W
05/13/2016 E1.00 INCH SHAWNEE KS PUBLIC
&&
BBLocal storm report, May 13, 4:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 4 NNW CARBONDALE 38.87N 95.73W
05/13/2016 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
KSANDERSLocal storm report, May 13, 4:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG CARBONDALE 38.82N 95.69W
05/13/2016 OSAGE KS EMERGENCY MNGR
4 INCH DIAMETER LIMBS BROKEN
&&
KSANDERSLocal storm report, May 13, 4:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST 3 N CARBONDALE 38.86N 95.70W
05/13/2016 E60 MPH OSAGE KS PUBLIC
OCCURRED WITH QUARTER SIZE HAIL.
&&
BBLocal storm report, May 13, 4:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 3 SW RICHLAND 38.86N 95.58W
05/13/2016 E0.75 INCH OSAGE KS TRAINED SPOTTER
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:13 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 36 min |
| May 13, 11:40 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 35 min |
| May 13, 11:58 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| May 13, 12:37 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Washington | 25 min |
| May 13, 1:04 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 26 min |
| May 13, 1:29 PM CDT | Special Weather Statement | TOP | Jackson, Pottawatomie | 31 min |
| May 13, 2:10 PM CDT | Special Weather Statement | TOP | Shawnee | 35 min |
| May 13, 2:42 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| May 13, 3:06 PM CDT | Special Weather Statement | TOP | Pottawatomie | 24 min |
| May 13, 3:28 PM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| May 13, 3:53 PM CDT | Special Weather Statement | TOP | Shawnee | 52 min |
| May 13, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 24 min |
| May 13, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee, Wabaunsee | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.